Perioral dermatitis and steroids
I was surprised to read that Dr Stollery advises a mild topical steroid in the treatment of perioral dermatitis (Practitioner 2009; 253 :35-37).
There is a well known link between using a topical steroid (steroid creams, gels, ointments etc) and developing perioral dermatitis.
Many cases develop soon after using a topical steroid on the face for another condition such as mild eczema. Topical steroids can also temporarily clear a mild patch of perioral dermatitis. Some people will have tried a steroid cream that you can buy at pharmacies to treat what they think is mild eczema.
However, as soon as the rash clears, and you stop the steroid, then the rash re-appears, only even worse than before. This can get into a vicious circle as the patient may then put more steroid cream on to clear the reappearance of the rash, which may clear but reappear once the treatment is stopped.
I think advising or prescribing topical steroids as treatment for perioral dermatitis at best clearly sends out the wrong message to sufferers and at worst risks aggravating or causing further episodes in the future.
Dr D Lindop, GP and GPwSI Dermatology Barnsley DGH